Tennessee, 2012

Hail in Tennessee, December 17, 2012

December 17, 2012 · NWS OHX · 3 events in 3 counties and zones

A cold front moving across Middle Tennessee produced scattered showers and thunderstorms throughout the area. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cold front moving across Middle Tennessee produced scattered showers and thunderstorms throughout the area. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 17, 11:47 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 17, 11:47 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1147 AM CST MON DEC 17 2012

.UPDATE...UPDATED ZONE PACKAGE FOR SVR WATCH. ADDED MENTION OF A
FEW STORMS POSSIBLY SEVERE. THE UPPER TROUGH MOVING INTO THE AREA
HAS -26C AIR AT THE 500MB LEVEL...THUS IT SEEMS HAIL WILL BE THE
PRIMARY THREAT...VERY LITTLE TWISTING OF WINDS IN THE MORNING
SOUNDING.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CST MON DEC 17 2012/

AVIATION 18Z DISCUSSION...
FRONTAL BOUNDARY WILL SWEEP EAST TODAY BUT WILL NOT EXIT THE MID
STATE UNTIL THIS EVENING. THUS...SCATTERED SHOWER ACTIVITY WILL BE
POSSIBLE. ADDITIONALLY...AS AFTERNOON INSTABILITIES INCREASE...A
FEW TSTMS WILL BE POSSIBLE...PRIMARILY ACROSS EASTERN PORTIONS OF
THE MID STATE.

THOUGH WE WILL SEE DECREASING CLOUDS OVERNIGHT...SOME LOW LEVEL
STRATUS AND FOG WILL LIKELY RETURN LATE TONIGHT. IMPROVING
CONDITIONS WILL COMMENCE BETWEEN 12Z AND 15Z.

PREV DISCUSSION... /ISSUED 542 AM CST MON DEC 17 2012/

UPDATE...

AVIATION...

LIGHT TO MODERATE RAIN WILL AFFECT THE BNA AND CSV TERMINALS OVER
THE NEXT FEW HOURS. VSBYS WILL STAY VFR BUT CIGS WILL REMAIN IN
THE MVFR CATEGORY. BEHIND THE MORNING RAIN AND AHEAD OF AN
APPROACHING COLD FRONT...THE TAF SITES COULD EXPERIENCE BR/MVFR
VSBYS BEFORE CIGS IMPROVE FROM MIXING/GUSTY SOUTHWEST WINDS. ONCE
THE COLD FRONT APPROACHES...SCATTERED SHRA/TSRA WILL BE POSSIBLE
MAINLY BETWEEN 20-24Z AT CKV AND BNA...AND BETWEEN 22-02Z AT CSV.
JUST HAVE VCSH AT THE TERMINALS FOR NOW...BUT IF ANY SHRA/TSRA
AFFECTS A TAF SITE...HAIL AND GUSTY WINDS COULD BE A THREAT. WILL
HANDLE THIS WITH LATER UPDATES. WINDS WILL SHIFT AROUND TO THE
NORTHWEST BEHIND THE COLD FRONT AND REMAIN GUSTY AS RAIN QUICKLY
ENDS FROM WEST TO EAST WITH THE FROPA.

PREV DISCUSSION... /ISSUED 332 AM CST MON DEC 17 2012/

DISCUSSION...IT WAS ANOTHER UNUSUALLY MILD EARLY MORNING ACROSS
MID TN WITH TEMPERATURES IN THE 50S. OVERCAST CONDITIONS
PERSISTED WITH AN INCREASE IN THE COVERAGE OF SCATTERED SHOWERS
OVER THE PAST FEW HOURS. STRONG AND MOIST SOUTHWEST FLOW ALOFT
PERSISTED ACROSS THE REGION WITH SEVERAL EMBEDDED DISTURBANCES.
A SLOW MOVING COLD FRONT WAS LOCATED ALONG THE OHIO RIVER...WITH
A TROUGH MOVING EAST INTO THE MID MS VALLEY.

TODAY...THE MID MS VALLEY TROUGH AND FRONT WILL MOVE ACROSS THE
REGION. THESE SYSTEMS WILL INTERACT WITH THE STRONG MID LEVEL
WINDS AND AVAILABLE MOISTURE TO PRODUCE SHOWERS AND SCATTERED
THUNDERSTORMS. THE GREATEST COVERAGE WILL BE THIS MORNING WHEN THE
DEEPEST MOISTURE IS PRESENT. COVERAGE WILL DECREASE SOME INTO THE
AFTERNOON...BUT STEEPER LAPSE RATES WILL ENHANCE THE INTENSITY WITH
A POTENTIAL FOR SOME FAST MOVING...LOW TOP STRONG TO BRIEFLY
SEVERE THUNDERSTORMS. STRONG WIND GUSTS WILL BE A CONCERN ALONG
WITH THE POTENTIAL FOR LARGE HAIL AS WBZ LEVELS DROP TO 6KFT. THE
MAIN TIME FOR ANY STRONG OR SEVERE STORMS WILL BE MIDDAY THROUGH
MID AFTERNOON...AND GENERALLY ALONG AND RIGHT OF INTERSTATE 24.
THE ACTIVITY WILL SHUT DOWN WEST TO EAST AS THE FRONT BRINGS A
PUNCH OF DRIER LOW LEVEL AIR LATE THIS AFTERNOON.

SCATTERED SHOWERS AND STORMS WILL CONTINUE INTO THE EARLY
EVENING...MAINLY EAST HALF...AS THE UPPER LOW CONTINUES TO CROSS
THE AREA. CLEARING IS EXPECTED OVER THE WEST TONIGHT..BUT CLOUDS
AND A FEW SHOWERS MAY LINGER LATE INTO THE NIGHT EAST. TEMPS WILL
BE MUCH COOLER THAN WE HAVE BECOME ACCUSTOMED TO THIS WEEKEND.

TUESDAY AND WEDNESDAY...MAINLY CLEAR WX IS EXPECTED WITH RIDGING
ACROSS THE AREA. TEMPS WILL BE A LITTLE COOLER TUESDAY...BUT STILL
ABOVE CLIMO. SOUTH FLOW WILL RETURN WEDNESDAY WITH TEMPS CLIMBING
INTO THE 60S AGAIN.

MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE NEXT SYSTEM FOR
WEDNESDAY NIGHT INTO THURSDAY. A RAPIDLY STRENGTHENING LOW
PRESSURE SYSTEM WILL MOVE FROM THE CENTRAL PLAINS...ACROSS THE MID
MS AND OH VALLEYS...DRAGGING A COLD FRONT INTO MID TN THURSDAY
MORNING. AHEAD OF THE SYSTEM...A POWERFUL LOW LEVEL JET (MODELS
SHOW 75KT AT 850 MB) WILL DEVELOP...RAPIDLY TRANSPORTING DEEP
MOISTURE INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS THE MID STATE LATE WEDNESDAY NIGHT. LOW LEVEL INSTABILITY
APPEARS LACKING...BUT STRONG FORCING WILL BRING SOME POTENTIAL
FOR STRONG STORMS WITH GUSTY WINDS.

THURSDAY WILL BRING POST FRONTAL SHOWERS AND STRONG COLD
ADVECTION. A FEW FLURRIES OR SNOW SHOWERS MAY OCCUR ALONG THE BACK
EDGE OF THE MOISTURE LATE THURSDAY INTO EARLY MORNING FRIDAY.
FRIDAY WILL BE DRY AND CHILLY. THE DRY WX IS EXPECTED TO CONTINUE
INTO THE WEEKEND WITH MODERATING TEMPERATURES.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Dec 17, 5:20 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CST MON DEC 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO MIDDLE
TENNESSEE THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND STRONG GUSTY WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT
INTO THURSDAY IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. SOME
OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Special weather statement, Dec 17, 12:08 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 PM CST MON DEC 17 2012

TNZ006>008-026-171915-
CHEATHAM-MONTGOMERY-ROBERTSON-SUMNER-
1208 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...MONTGOMERY...ROBERTSON
AND SUMNER COUNTIES...

AT 1201 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF GUTHRIE...OR 10 MILES
SOUTHEAST OF CLARKSVILLE...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL IS POSIBLE WITH THIS STORM.

LAT...LON 3655 8654 3641 8671 3640 8726 3661 8724
      3664 8689 3664 8656 3665 8652 3665 8651
Special weather statement, Dec 17, 12:13 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1213 PM CST MON DEC 17 2012

TNZ005-006-022>025-171900-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
1213 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 1207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
DOVER TO 6 MILES NORTH OF CAMDEN...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

LAT...LON 3620 8814 3622 8814 3624 8811 3626 8809
      3630 8811 3636 8810 3637 8801 3644 8807
      3655 8804 3655 8741 3601 8726 3607 8822
      3612 8822
Local storm report, Dec 17, 12:43 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             9 SW DOVER              36.39N  87.95W
12/17/2012  E0.50 INCH       STEWART            TN   PUBLIC

&&

EVENT NUMBER OHX1200086

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Benton

When
December 17, 1:02 PM CST
Where
Benton County, 0.52 mi WNW of Mc Illwain
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.873, -88.088

Penny size hail was reported 13 miles south of Camden.

Hail, Lawrence

When
December 17, 3:30 PM CST
Where
Lawrence County, 3.03 mi WNW of New Haven
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.320, -87.578

Nickel size hail was reported on the Wayne County/Lawrence County border about 11 miles east of Waynesboro.

Hail, Marshall

When
December 17, 3:35 PM CST
Where
Marshall County, Chapel Hill
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.630, -86.700

Nickel size hail was reported via tSpotter in Chapel Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424281, 424282, 424283.